Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 1, NWS Wichita, KS

January 10, 201826 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 10, 2018, 2:34 PM CST for 26 counties in Kansas. It took effect at Jan 11, 2018, 6:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 2:34 PM CST (20:34 UTC)
In effect from
Jan 11, 2018, 6:00 AM CST
Expired
Jan 11, 2018, 3:30 PM CST
In force
10 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS73 KICT 102034
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
234 PM CST Wed Jan 10 2018

...Strong and gusty northerly winds Thursday...

KSZ069-070-083-091>094-111045-
/O.NEW.KICT.WI.Y.0001.180111T1200Z-180112T0000Z/
Butler-Greenwood-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, and Grenola
234 PM CST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 6 AM to 6 PM CST Thursday.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Timing...winds will increase behind the frontal passage from
  northwest to southeast across the area during the day on
  Thursday and should remain strong throughout the day.

* Impacts...include strong wind gusts and potential for dangerous
  cross-winds, especially on roads and highways situated more
  perpendicular to the north/northwesterly wind direction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Vaughan
3 follow-up statements
927 
WWUS73 KICT 110304
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
904 PM CST Wed Jan 10 2018

...Strong and gusty north winds later tonight through Thursday...

KSZ069-083-091-110415-
/O.CAN.KICT.WI.Y.0001.180111T1200Z-180112T0000Z/
Butler-Sedgwick-Harper-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Anthony, Harper, and Attica
904 PM CST Wed Jan 10 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

A winter weather advisory has replaced the wind advisory
previously in effect. Strong and gusty north winds along with
accumulating snow are expected.

$$

KSZ070-092>094-111715-
/O.CON.KICT.WI.Y.0001.180111T1200Z-180112T0000Z/
Greenwood-Sumner-Cowley-Elk-
Including the cities of Eureka, Madison, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, and Grenola
904 PM CST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY...

* Winds...North 25 to 30 mph with gusts up to 45 mph.

* Timing...later tonight through Thursday.

* Impacts...use caution if driving a high-profile vehicle,
  especially on east-west oriented roads such as I-70, or Highways
  56, 50, 54 or 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
163 
WWUS73 KICT 111708
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1108 AM CST Thu Jan 11 2018

...Strong and gusty north winds today...

KSZ032-033-047>053-067>069-071-072-082-083-091-095-096-098>100-
120000-
/O.EXA.KICT.WI.Y.0001.000000T0000Z-180112T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Woodson-Allen-Kingman-Sedgwick-Harper-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Yates Center, Iola, Humboldt, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
1108 AM CST Thu Jan 11 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 6 PM CST this evening.

* Winds...North 25 to 35 mph with gusts around 45 mph.

* Timing...through the day today.

* Impacts...use caution if driving a high-profile vehicle,
  especially on east-west oriented roads. Blowing and drifting
  snow may result in reduced visibilities at times this today
  across portions of central Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ070-092>094-120000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-180112T0000Z/
Greenwood-Sumner-Cowley-Elk-
Including the cities of Eureka, Madison, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, and Grenola
1108 AM CST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* Winds...North 25 to 35 mph with gusts up to 40 mph.

* Timing...through the day today.

* Impacts...use caution if driving a high-profile vehicle,
  especially on east-west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
477 
WWUS73 KICT 112130
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
330 PM CST Thu Jan 11 2018


KSZ032-033-047>053-067>072-082-083-091>096-098>100-112230-
/O.CAN.KICT.WI.Y.0001.000000T0000Z-180112T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
330 PM CST Thu Jan 11 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

Gusty northwest winds will continue to diminish as we move into
the late afternoon and evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:57 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 10, 11:57 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1157 AM CST Wed Jan 10 2018

.SHORT TERM...(Today through Friday night)
Issued at 313 AM CST Wed Jan 10 2018

Main concern is potential snow accums and strong north winds, colder
surge of air across the area late tonight/Thursday. Upper low/trof
was moving into Arizona early this morning and will continue its
eastward move during the day across New Mexico. The main challenge
today remains the cloud trends, especially the stratus which has
expanded from southeast into parts of central Kansas. The western
extent of this stratus deck looks to be most prevalent along and
east of the I-135 corridor which will limit the warming in an
otherwise unseasonably mild airmass. However, western portions of
central Kansas may approach 70F with enough sunshine this afternoon.
South winds could also flirt with advisory criteria today, though
confidence is marginal with more clouds limiting warming/mixing
potential a bit.

The models remain consistent in lifting the Southwest CONUS upper
trof northeast across Kansas tonight. A few showers and perhaps
some patchy drizzle will be possible, mainly this evening prior to
midnight. A strong cold front will plunge southeast behind the
departing low in the predawn hours. Decent frontogenetical forcing
and omega near the snow growth zone is progged in the 09z to 12z
time frame across central Kansas where point soundings and cross
sections support a quick changeover to snow. While the window is
relatively small, this could promote a quick inch or two of snow
along the I-70 corridor in central Kansas. This in combo with the
strong post-frontal north winds will warrant a slight south and
east expansion of the current Winter Weather Advisory. Though
weakening as it moves southeast, this elevated frontogenetic zone
should support light snow or flurries across south central and
southeast Kansas into midday Thursday, as the southern portion of
the central CONUS upper trof amplifies across the southern Plains
during the day. The strong cold advection, post-frontal winds
will likely necessitate a Wind Advisory for locations south of the
Winter Weather Advisory early Thursday, though will let the Day
shift assess this in concert with any change to the Winter
headline. Little moderation is expected on Friday after a cold
start with temperatures only recovering to within a few degrees of
freezing.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 313 AM CST Wed Jan 10 2018

A secondary surge of even colder, Arctic air still looks poised
to drop south across Kansas Friday night into Saturday.
Temperatures will average well below climo through the weekend
into early next week with another reinforcing surge of cold air
Sunday night/Monday. Chances for measurable precip/snow will be
low, though non-zero.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1127 AM CST Wed Jan 10 2018

An approaching storm system will bring a wintry mix of
precipitation and very strong winds to the area tonight and
Thursday. A cold front will arrive across central and south
central Kansas tonight before arriving across southeast KS early
on Thursday. Winds will shift to the northwest in the wake of the
front increasing to 25 to 35 knots at times on Thursday.
Widespreadprecipitation will transition to snow behind the front
with IFR or LIFR possible at times. The transition at Wichita
looks like around 5-6 am while occurring by around 3-4 am in the
Hutchinson area. Salina could see a rain/snow mix as early as 2-3
am.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  29  30  12 /   0  50  60   0
Hutchinson      63  26  29  10 /  10  70  50   0
Newton          60  26  29  10 /   0  70  60   0
ElDorado        58  30  31  11 /   0  50  60   0
Winfield-KWLD   60  33  34  13 /   0  40  40   0
Russell         68  21  26   9 /  10  80  40   0
Great Bend      68  23  28  10 /  10  70  30   0
Salina          63  25  27   9 /  10  90  60   0
McPherson       62  25  28   8 /  10  80  60   0
Coffeyville     58  41  44  15 /   0  40  50  10
Chanute         57  37  39  12 /   0  40  60  10
Iola            57  37  38  11 /   0  40  60  10
Parsons-KPPF    57  40  42  14 /   0  40  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon CST
Thursday for KSZ032-033-048-049.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Jan 10, 4:33 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
433 AM CST Wed Jan 10 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
433 AM CST Wed Jan 10 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Gusty south winds will result in very high grassland fire danger
this afternoon across much of the area.

Low pressure and a strong cold front will move across central Kansas
late tonight. Rain showers are expected to change to snow. Snow
accumulations of around one inch to locally two inches will be
possible, mainly along and north of the I-70 corridor in central
Kansas. Strong north winds will also accompany the snow and could
reduce visibility. Please refer to the Winter Weather Advisory for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong north winds will continue to usher in much colder air across
the area on Thursday with chances for light snow and flurries
developing further south and east across south central and into
southeast Kansas. Some freezing drizzle or light freezing rain is
possible across the Flint Hills and southeast Kansas Thursday before
the precipitation transitions to light snow and ends. The light
wintry precipitation across the area could result in slick travel at
times. The combination of light snow and strong north winds may also
reduce driving visibility.

Sub-zero wind chills are expected periodically from Thursday night
into early next week as it will remain unseasonably cold. There will
be a slight chance for light snow or flurries across the area on
Monday. Little if any snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.